Illinois, 2021

Tornadoes and Damaging Winds in Illinois, December 10, 2021

December 10, 2021 · NWS LSX · 12 events in 8 counties and zones

Numerous severe thunderstorms formed ahead of an approaching cold front during the late afternoon and evening of Friday December 10th, 2021. Large hail, damaging winds and five tornadoes occurred across central and eastern Missouri as well as south central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
1
Property damage
$5.1 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous severe thunderstorms formed ahead of an approaching cold front during the late afternoon and evening of Friday December 10th, 2021. Large hail, damaging winds and five tornadoes occurred across central and eastern Missouri as well as south central Illinois. Unfortunately two of the tornadoes were very strong (rated EF-3 on the Enhanced Fujita Scale) and responsible for 7 fatalities (one near Defiance, Missouri and six at an Amazon Facility near Edwardsville, Illinois). The Defiance, MO tornado tracked within one mile of the NWS St. Louis office in the Missouri Research Park near Weldon Spring, MO leading to the staff sheltering while NWS Kansas City provided service backup. This is only the third time in the office's existence that the staff had to shelter. The damage from the Defiance, MO EF3 tornado was estimated at $684,186 and is unknown for the remaining tracks at this time but early estimates are well into the millions due to the damage sustained at the Amazon facility near Edwardsville, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 10, 5:56 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 10, 5:56 PM CST, 1 hour 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
556 PM CST Fri Dec 10 2021

.SHORT TERM...  (Through Late Saturday Night)
Issued at 316 PM CST Fri Dec 10 2021

A low pressure system currently centered over eastern Kansas will
continue to move to the northeast through the remainder of the
evening. A tight pressure gradient associated with the system is
strengthening southerly winds at the surface, promoting warm air and
moisture advection into our region and prompting northward movement
of the warm front. Locations south and east of St. Louis have
reached dewpoints exceeding 60F, quite anomalous for December.
Although the CWA has been shrouded in clouds all day, the atmosphere
is destabilizing ahead of tonight's cold frontal passage.

Thunderstorms are expected ahead of and along the cold front
tonight. Convective initiation should begin from 00z to 02z, but
with earlier initialization across southeast Missouri between 23z
and 01z. Thunderstorms that do develop ahead of the front will
initially be scattered and supercellular in nature, transitioning to
linear with embedded supercells over time. They will propagate
rapidly across our CWA once initiated. 0-6 km bulk shear values of
70+ kts will be present, as well as CAPE values of around 500 to
1000 J/kg. The better instability will be confined to southeast
Missouri and southwest Illinois, giving this region the best
potential to see the strongest thunderstorms. The primary threats
associated with these storms will be damaging winds, hail, and
tornadoes. Thunderstorms will also line the cold front, making
multiple waves of storms possible for southeast Missouri and
southwest Illinois.

The cold front will be exiting the area by 12z Saturday, leaving us
with gusty winds in excess of 30 kts. These winds will diminish
through the morning. Temperatures will drop behind the cold front to
near normal. However, the cool-down will be short lived.

Jaja

.LONG TERM...  (Sunday through Next Friday)
Issued at 316 PM CST Fri Dec 10 2021

After the cold front, the flow aloft will go zonal, turning into
ridging in the early week. High pressure at the surface will station
over the southeastern United States, putting us in a regime of
constant southwest flow. High temperatures will gradually warm to
near record again by the middle of next week.

Jaja
&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 555 PM CST Fri Dec 10 2021

VFR flight conditions outside of thunderstorm activity, then
ceilings will lower to MVFR on backside of cold front as SC deck
slides south through region. As system moves away from region
Saturday morning, ceilings will lift and scatter out by midday.

Otherwise, main issue will be the winds. Ahead of the cold front,
they will be from the south and gusty, then veer to the west to
northwest and remain gusty to near 30 kts at times. Winds will
diminish by sunset.

Byrd
&&

.CLIMATE...
Issued at 249 PM CST Tue Dec 7 2021

Record Highs for Friday, December 10th

STL		73 (1889)
COU		69 (2020)
UIN 	63 (2020)

Also, the current monthly record for STL is 76 degrees,
which occurred on 12/15/1948, 12/3/1970 and 12/3/2021.

Monthly record for COU is 76 degrees, set on 12/8/1991.

Monthly record for UIN is 74 degrees, set on 12/3/2012.

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     37  46  33  54 /  70   0   0   0
Quincy          33  44  31  51 /  60   0   0   0
Columbia        34  46  31  54 /  80   0   0   0
Jefferson City  34  47  29  56 /  90   0   0   0
Salem           39  47  29  51 /  90   0   0   0
Farmington      37  47  28  52 /  90   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 10, 5:59 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
559 PM CST Fri Dec 10 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
559 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered severe storms are possible between 6 pm tonight and 2 am
tomorrow, with the greatest chance for severe storms in southeast
Missouri and southwest Illinois. Any storms that develop will be fast
moving. The primary threat with these storms will be damaging winds,
tornadoes and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm tonight and 2
am tomorrow.

Byrd

In the hours before

Local storm report, Dec 10, 6:05 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     4 S COLUMBIA            38.89N 92.31W
12/10/2021                   BOONE              MO   EMERGENCY MNGR

            TREE DOWN OVER ROADWAY ON ROCK QUARRY AND
            GANS ROAD.

&&

LSJ
Local storm report, Dec 10, 6:08 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
608 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 NW KLIEVER            38.73N 92.57W
12/10/2021  E0.25 INCH       MONITEAU           MO   PUBLIC

&&

MF
Local storm report, Dec 10, 6:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     3 N WESTPHALIA          38.48N 92.00W
12/10/2021                   OSAGE              MO   LAW ENFORCEMENT

            TREE DOWN BLOCKING BOTH LANES OF HIGHWAY 63
            APPROX 1 MILE SOUTH OF HIGHWAY 50.

&&

LSJ
Local storm report, Dec 10, 6:53 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     2 WNW KINGDOM CITY      38.95N 91.96W
12/10/2021                   CALLAWAY           MO   LAW ENFORCEMENT

            TREE DOWN ON ROADWAY ON ROUTE FF.

&&

LSJ

The radar

The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Pike

When
December 10, 6:57 PM CST
Where
Pike County, 0.28 mi NE of El Dara to 0.55 mi NNE of El Dara
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.623, -90.997

Several large trees were blown down along County Highway 4 near El Dara.

Thunderstorm Wind, Pike

When
December 10, 7:11 PM CST to 7:15 PM CST
Where
Pike County, 1.95 mi N of Perry to 0.59 mi N of Griggsville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.808, -90.746

Pike County dispatch reported three to four trees blown down at the intersection of Illinois Routes 104 and 107. In Griggsville, a transformer was blown and several power lines were blown down.

Thunderstorm Wind, Greene

When
December 10, 7:43 PM CST to 8:00 PM CST
Where
Greene County, Carrollton to Greenfield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.300, -90.420

A hay wagon was blown onto U.S. Highway 67 between White Hall and Carrolton. In Carrolton, a couch was blown onto U.S. Highway 67. In Greenfield, several power lines were blown down.

Thunderstorm Wind, Jersey

When
December 10, 8:09 PM CST
Where
Jersey County, Jerseyville to 1.26 mi ESE of Jerseyville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.120, -90.320

Thunderstorm winds blew down a metal sign and numerous tree limbs on the east side of town along Illinois Route 16.

Tornado, Madison

When
December 10, 8:27 PM CST to 8:35 PM CST
Where
Madison County, 1.49 mi SE of Mitchell to 2.17 mi N of Glen Carbon
Rating
EF3
Path length
4.22 mi
Path width
300 yd
Deaths
6 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
38.757, -90.058

The tornado began on the south side of I-270 around three-quarters of a mile west of the I-270/I-255 interchange at 8:27 PM CST. Damage in this area consisted of several downed highway signs and a bent light pole. The tornado moved northeast and intensified rapidly after crossing I-255, striking an Amazon warehouse. The west-facing walls of the warehouse collapsed inward, which was followed by multiple structural failures as the tornado moved through the complex, including the collapse of additional walls and the loss of a large segment of the roof. This was the worst damage along the entire tornado track rated EF-3. Cars in the rear of the building were strewn eastward and power lines and several large high tension towers were also destroyed. There was one person injured and 6 fatalities at the Amazon facility. The tornado weakened as it moved northeast across Sand Road, where it destroyed an unanchored mobile home and an outbuilding, snapped trees, and downed power poles. Damage in this area was rated EF-1. Further northeast, the tornado crossed South University Drive where it snapped a power pole and downed additional trees. It then crossed into the Sunset Hills Country Club subdivision. Throughout a portion of the subdivision, there were downed trees, snapped branches, and superficial home damage consisting of missing shingles or small portions of roof covering. The tornado weakened further as it moved northeast, and lifted just west of Butler Boulevard at 8:35 PM CST. Noteworthy is debris from the Amazon warehouse was found along the entire track of this storm, tens of miles to the northeast of the warehouse. Overall, the tornado was rated EF3 with a path length of 4.22 miles and max path width of 300 yards. Six deaths and one injured were reported.

Thunderstorm Wind, Macoupin

When
December 10, 8:33 PM CST to 8:40 PM CST
Where
Macoupin County, 0.23 mi SSE of Bunker Hill to 4.47 mi ESE of Bunker Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.027, -89.948

Thunderstorm winds blew down a large tree onto Illinois Route 159 about a mile south of Bunker Hill. Several power lines were blown down onto School House Road east of intersection with Dorchester Road.

Tornado, Bond

When
December 10, 8:53 PM CST to 9:03 PM CST
Where
Bond County, 1.04 mi S of Sorento to 4.47 mi NNE of Ayers
Rating
EF1
Path length
8.94 mi
Path width
150 yd
Continued into
Montgomery, Il (LSX)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.985, -89.570

The tornado first touched down south of Sorento on New Douglas Road (Bond County), west of Sorento Reservoir, where it snapped several trees. The tornado moved northeast, passing 3.2 miles east of Donnellson crossing Mt. Moriah Avenue, moving into southern Montgomery County. The tornado was rated EF1 in Bond County with a path length of 8.94 miles and a max path width of 150 yards. No injuries or deaths were reported in Bond County.

Tornado, Montgomery

When
December 10, 9:03 PM CST to 9:12 PM CST
Where
Montgomery County, 3.06 mi E of Donnellson to 1.62 mi SE of Fillmore
Rating
EF1
Path length
10.11 mi
Path width
300 yd
Continued into
Fayette, Il (LSX)
Reported by
NWS Storm Survey
Coordinates
39.028, -89.413

As it moved northeast into Montgomery County 3.2 miles east of Donnellson, it moved over the southern portion of Coffeen Lake. The damage in this area consisted of downed and snapped trees rated EF-1. As the tornado continued northeast, it crossed IL Route 185 where it destroyed an outbuilding, snapped trees, and downed power lines. Near the intersection of School House Avenue and Dads Trail, extensive tree damage was observed. Further northeast, the tornado crossed Fillmore Lake, moving into Fayette County. The tornado was rated EF1 in Montgomery County with a path length of 10.11 miles and a max path width of 300 yards. No injuries or deaths were reported in Montgomery County.

Tornado, Fayette

When
December 10, 9:12 PM CST to 9:27 PM CST
Where
Fayette County, 2.06 mi SW of Bingham to 3.81 mi NNE of Dressor
Rating
EF1
Path length
14.8 mi
Path width
690 yd
Continued into
Shelby, Il (ILX)
Reported by
NWS Storm Survey
Coordinates
39.102, -89.251

As it tracked to the northeast across Fayette County, it moved through Bingham, snapping additional trees. The tornado intensified and widened as it moved across the southeast portion of Ramsey State Park and across US Highway 51 north of Ramsey. The tornado continued to track northeast, crossing IL Route 14 around 2 miles west of Herrick, continuing into Shelby County (WFO Lincoln IL County Warning Area). The tornado was rated EF1 in Fayette County with a path length of 14.8 miles and a max path width of 690 yards. No injuries or deaths were reported in Fayette County.

Thunderstorm Wind, Bond

When
December 10, 10:28 PM CST
Where
Bond County, 0.92 mi NNW of Reno
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.981, -89.529

Thunderstorm winds blew down several trees and power lines just northwest of Reno.

Thunderstorm Wind, Montgomery

When
December 10, 10:35 PM CST to 10:38 PM CST
Where
Montgomery County, 0.76 mi NNE of Coffeen to 0.6 mi SW of Fillmore
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.090, -89.393

Thunderstorm winds blew down several trees and caused minor damage to a machine shed in Coffeen. Also, several power lines around town in Fillmore.

Thunderstorm Wind, Montgomery

When
December 10, 10:38 PM CST
Where
Montgomery County, Nokomis
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.300, -89.280

Thunderstorm winds blew down a large tree in town.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Madison2021-12-1046MaleLong Span RoofDirect
Tornado, Madison2021-12-1028MaleLong Span RoofDirect
Tornado, Madison2021-12-1062MaleLong Span RoofDirect
Tornado, Madison2021-12-1029MaleLong Span RoofDirect
Tornado, Madison2021-12-1034FemaleLong Span RoofDirect
Tornado, Madison2021-12-1026MaleLong Span RoofDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996368, 996424, 996558, 996734, 996712, 996893, 996914, 996916, 996919, 999857, 999858, 999859.